Can condom use be the cause of yeast infections? It’s a more common question than you might think. It’s a fairly common complaint, as women can often seem to get a yeast infection very soon after having sex using a condom. So let’s separate the truth from misconceptions.
Most Common Causes of Yeast Infections
First, it’s important to understand the most common causes of a yeast infection for a woman.
One of the most common causes is the use of antibiotics. Antibiotics kill off both good and bad bacteria in your system, leaving you more susceptible to yeast overgrowth, and therefore a yeast infection. The good bacteria in your vagina fight off the bad bacteria. When the balance is off, yeast infections can happen, especially if you have other health problems.
Hormonal changes can also cause yeast infections, this is usually due to increased estrogen in the body, either due to pregnancy or by taking some form of hormonal therapy.
If you have a compromised immune system, such as with HIV or if you are receiving chemotherapy, you are at increased risk for yeast infections.
High blood sugar levels caused by diabetes can also be a typical cause.
The use of harsh soaps, deodorant sprays, douches and washes are also common causes for yeast infections. This is because the vaginal area is very delicate tissue, and many chemical based products, even those that say they are mild, can be irritating to the tissue.
Another common cause for yeast infections is not keeping the vaginal area dry or clean enough. This is why it’s important to wipe from front to back instead of back to front. You don’t want to spread any fecal bacteria to your vagina. These bacteria will often cause a yeast infection.
Increased moisture or heat, such as on hot days, or when you wear clothing that causes sweating or moisture buildup can also be a cause. An example might be riding a motorcycle. Riding a motorcycle on a warm or hot day may cause excess moisture and heat in your vaginal area, making it a prime breeding ground for yeast bacteria.
There is a specific spermicidal lubricant that is found in some condoms that has been linked to an increased risk of yeast infections. According to Michigan State University, the spermicide Nonoxynol-9 was linked to yeast infections. To avoid this risk, you can choose to use condoms that do not have spermicide.
An allergic reaction to latex may cause symptoms similar to a yeast infection. This is one possible cause to look at especially if this is the first time you have used condoms. One the same note, an allergic reaction to some other ingredient or material used in the condom, a lubricant or spermicide can also be a cause for irritation that may mimic an infection. Even the incorrect use of a condom or sex toy can cause irritation in that area.
What about condoms?
The use of condoms, specifically, is not linked to increased yeast infections. Though, along with use of Nonoxynol-9 spermicide, one other possible way to get a yeast infection during condom use is when having anal and vaginal sex consecutively. Fecal bacteria could theoretically be spread from the anus to the vagina in this way. However, typical use of condoms, with vaginal intercourse, is not a typical or common cause of yeast infections.
Note that yeast infections can be caused by other sexual activity though. When a partner has thrush, which is a yeast overgrowth or infection in the mouth, and they have oral sexual contact near your vagina, then this could very well cause a yeast infection, since that yeast is being spread into your vaginal area. If a partner has thrush, a female partner can be protected from getting it by using a dental dam, which will block the bacteria from getting into the vaginal cavity.
Regardless of the cause of a yeast infection, it’s important to get any abnormal symptoms having to do with the vagina checked out by your doctor. Since there are so many possible causes of yeast infections and yeast infection like symptoms, your doctor will be best equipped to give you the right diagnosis and treatment. Typical treatments include a cream, ointment or suppositories.